Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 296, NWS Austin/San Antonio, TX

November 29, 2006Comal County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Nov 29, 2006, 10:21 PM CST for Comal County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 29, 2006, 10:21 PM CST (04:21 UTC)
Expired
Nov 29, 2006, 11:15 PM CST
In force
54 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Comal County, TX

The radar

The Austin/San Antonio radar (KEWX), 50 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 29, 8:47 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 300421
SVREWX
TXC091-300515-
/O.NEW.KEWX.SV.W.0296.061130T0421Z-061130T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1021 PM CST WED NOV 29 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  COMAL

* UNTIL 1115 PM CST

* AT 1018 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
  HAIL.  THIS STORM WAS LOCATED OVER COMAL COUNTY...OR ABOUT 10 MILES
  EAST OF BOERNE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

LAT...LON 2976 9863 2975 9851 2977 9842 2988 9848

$$
1 follow-up statement
000 
WWUS54 KEWX 300449
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1048 PM CST WED NOV 29 2006

TXC091-300515-
/O.CON.KEWX.SV.W.0296.000000T0000Z-061130T0515Z/
COMAL TX-
1048 PM CST WED NOV 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CST
FOR COMAL COUNTY...

AT 1042 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR SPRING BRANCH...OR ABOUT 12 MILES WEST
OF CANYON LAKE DAM...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST THURSDAY MORNING
FOR SOUTH CENTRAL TEXAS.

LAT...LON 2977 9863 2974 9845 2983 9831 2994 9843

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 7:34 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Nov 29, 7:34 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
734 PM CST WED NOV 29 2006

.UPDATE...
MADE QUICK UPDATE TO MAKE A FEW ADJUSTMENTS TO CURRENT WEATHER. ALSO
CHANGED THE SLEET ADVISORY TO A WINTER WEATHER ADVISORY WHICH IS
MORE APPROPRIATE GIVEN THE STRONG WINDS AND WIND CHILLS IN
ADDITION TO THE SLEET THURSDAY MORNING.

&&

.PREV DISCUSSION... (ISSUED 557 PM CST WED NOV 29 2006)

AVIATION...
THE CURRENT VFR CONDITIONS WILL LOWER TO MVFR AROUND 03Z...BUT
KDRT WILL REMAIN VFR. SOUTH TO SOUTHEAST WINDS OF 10 TO 15 KNOTS
WILL PREVAIL TONIGHT. A STRONG COLD FRONT WILL MOVE THROUGH THE
TAF SITES BETWEEN 09Z AND 11Z WITH WINDS SHIFTING TO NORTH TO
NORTHWEST AND INCREASING TO 20 TO 25 KNOTS WITH GUSTS 30 TO 35
KNOTS AFTER 13Z. ISOLATED TO SCATTERED SHRA WILL OCCUR THROUGH MUCH OF THE
FORECAST PERIOD...ALTHOUGH TSRA IS POSSIBLE ALONG AND AHEAD OF THE
FRONT BETWEEN 06Z AND 11Z.

PREV DISCUSSION... (ISSUED 512 PM CST WED NOV 29 2006)

DISCUSSION...
THE SUMMARY SECTION OF THIS AFD SAYS IT ALL. A STRONG STORM SYSTEM
DIGGING ACROSS TEXAS WILL PRODUCE A VARIETY OF THREATENING WEATHER
OVER THE NEXT 24-36 HOURS. THIS PAYBACK FOR ALL THE ABOVE NORMAL
DAYS WILL INCLUDE POTENTIAL SEVERE WEATHER...RED FLAG CONDITIONS...
FIRST FREEZE OF THE SEASON...WIND ADVISORY CRITERIA...AND LAST BUT
CERTAINLY NOT LEAST...A SLEET ADVISORY FOR THE NORTHERN PART OF
THE FORECAST AREA.

THE MAIN CONCERN AMID ALL OF THESE THREATS IS THE POTENTIAL FOR
CHANGE. AFTERNOON MODEL RUNS AND LATEST TRENDS OF THE FRONT
REVEALED AN ACCELERATING FRONT TO SIGNAL THE FIRST POTENTIAL ICE
EVENT FOR THE SEASON. THE SLEET ADVISORY ASSUMES ALL AREAS WILL
REMAIN ABOVE FREEZING AND THAT ICE ACCUMULATION ONLY OCCURS ON
BRIDGES AND OVERPASSES WHERE HEAVIER SLEET SHOWERS DEVELOP. THE
NAM/WRF SUGGEST DRIER AIR INTRUDING ON THE HEELS OF THE MOIST
FRONTAL INVERSION TO ENHANCE ANY EVAPORATIVE COOLING EFFECTS.
LIGHT SNOW IS NOT OUT OF THE QUESTION, BUT THE BEST THREAT GIVEN
THE EXPECTED DEPTH OF THE COLD LAYER WAS FOR SLEET. SOME SLEET
COULD BE NOTED FARTHER SOUTH INTO THE AUS METRO AREA...AND POSSIBLY
EVEN THE SAT METRO AREA, BUT DELAYED COOLING SHOULD PRECLUDE
ACCUMULATIONS UNTIL PRECIPIATION RATES WOULD BE TOO LIGHT TO BE
SIGNIFICANT.

THE SEVERE THREAT FOR TONIGHT SHOULD BE MAINLY FOR HAIL...BUT AN
ISOLATED SUPERCELL WITH ALL ASSOCIATED THREATS FOR STRONG WIND...
TORNADOES...AND HEAVY RAIN COULD DEVELOP ALONG THE FRONT. MOST OF
THE SIGNIFICANT RAIN WILL FOCUS EAST OF A ROCKSPRINGS TO
CAMPBELLTON LINE.

AFTER THE WINDS DIE DOWN THURSDAY...THE MODELS SHOULD NEAR OR
BELOW NORMAL TEMPS AND AN ABUNDANCE OF PACIFIC MOISTURE. EXPECT
LESS DRAMA TO ACCOMPANY FUTURE FRONTAL PASSAGES EXPECTED SUNDAY
AND WEDNESDAY. THE ONE CONCERN FOR THESE FRONTS WILL BE FOR
ADDITIONAL ICE EVENTS, THOUGH THE MODELS DO NOT SUGGEST COLD
ENOUGH AIR FOR THESE THREATS. WILL FOLLOW THE REASONABLE GFS ON
THESE NEXT TWO SYSTEMS.

FIRE WEATHER...
GUSTY WINDS AND DRY CONDITIONS SHOULD RESULT IN A THREAT FOR
UNCONTROLLABLE WILDFIRES ACROSS THE SOUTHERN EDWARDS PLATEAU AND
THE RIO GRANDE PLAINS. THERE IS ALSO A SLIGHT POSSIBILITY FOR RED
FLAG CONDITIONS OVER THESE SAME AREAS WHEN THE FRONT FIRST BLOWS
THROUGH THE AREA BETWEEN 2 AND 6 AM.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 3 AM THURSDAY TO 5 PM THURSDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA... BANDERA... BASTROP... BEXAR... BLANCO...
BURNET... CALDWELL... COMAL... DE WITT... DIMMIT... EDWARDS...
FAYETTE... FRIO... GILLESPIE... GONZALES... GUADALUPE... HAYS...
KARNES... KENDALL... KERR... KINNEY... LAVACA... LEE... LLANO...
MAVERICK... MEDINA... REAL... TRAVIS... UVALDE... VAL VERDE...
WILLIAMSON... WILSON... AND ZAVALA.

WINTER WEATHER ADVISORY FROM 6 AM THURSDAY TO NOON THURSDAY FOR THE
FOLLOWING COUNTIES: BURNET... GILLESPIE... LLANO... AND WILLIAMSON.

FREEZE WARNING FROM 10 PM THURSDAY TO 9 AM FRIDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA... BASTROP... BEXAR... CALDWELL... COMAL... DE
WITT... DIMMIT... FAYETTE... FRIO... GONZALES... GUADALUPE...
HAYS... KARNES... LAVACA... LEE... MAVERICK... TRAVIS...
WILLIAMSON... WILSON... AND ZAVALA.

RED FLAG WARNING FROM 6 AM THURSDAY TO 6 PM THURSDAY FOR THE
FOLLOWING COUNTIES: DIMMIT... KINNEY... MAVERICK... VAL VERDE...
AND ZAVALA.

&&

01/03
Hazardous weather outlook, Nov 29, 3:49 PM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
349 PM CST WED NOV 29 2006

TXZ171>173-183>194-202>209-217>225-228-301130-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
349 PM CST WED NOV 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF
A FREDERICKSBURG TO NEW BRAUNFELS TO HALLETTSVILLE LINE TONIGHT.
THE MAIN THREAT WILL BE LARGE HAIL...HOWEVER ISOLATED TORNADOES
AND DAMAGING WINDS ARE ALSO POSSIBLE.

.DAYS TWO AND THREE...THURSDAY AND FRIDAY

A STRONG COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL TEXAS DURING
THE EARLY HOURS ON THURSDAY. TEMPERATURES WILL BRIEFLY DROP TO
NEAR FREEZING ACROSS THE NORTHERN HILL COUNTRY WHICH WILL RESULT
IN A MIX OF RAIN AND SLEET. A WINTER WEATHER ADVISORY WILL HAVE TO
BE ISSUED FOR BURNET...GILLESPIE...LLANO AND WILLIAMSON COUNTIES
FOR THURSDAY MORNING FOR LIGHT ACCUMULATIONS OF SLEET.

STRONG NORTHWEST TO NORTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 40
MPH CAN BE EXPECTED DURING THE DAY. A WIND ADVISORY MAY BE NEEDED
FOR ALL OF SOUTH CENTRAL TEXAS FOR THURSDAY. RELATIVE HUMIDITIES
WILL FALL TO BELOW 25 PERCENT ALONG THE RIO GRANDE. A RED FLAG
WARNING WILL BE ISSUED FOR THE RIO GRANDE PLAINS FOR THURSDAY.

CLEARING SKIES AND MUCH LIGHTER WINDS ALLOW TEMPERATURES TO FALL
TO NEAR OR BELOW FREEZING ACROSS MUCH OF SOUTH CENTRAL TEXAS BY
FRIDAY MORNING. A FREEZE ADVISORY WILL HAVE TO BE ISSUED FOR MUCH
OF SOUTH CENTRAL TEXAS FOR THURSDAY NIGHT INTO FRIDAY MORNING. THE
HILL COUNTRY WILL LIKELY HAVE A HARD FREEZE.

.DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 7:22 PM CSTWinter Weather AdvisoryEWXBandera, Blanco, Burnet, Comal, Gillespie, Hays and 6 more17 hr
Nov 29, 8:22 PM CSTSevere Thunderstorm WarningEWXMedina53 min
Nov 29, 8:36 PM CSTTornado WarningEWXMedina24 min
Nov 29, 8:58 PM CSTSevere Thunderstorm WarningEWXBandera62 min
Nov 29, 9:17 PM CSTTornado WarningEWXBandera28 min
Nov 29, 9:33 PM CSTTornado WarningEWXMedina27 min
Nov 29, 9:52 PM CSTSevere Thunderstorm WarningEWXBexar, Kendall53 min
Nov 29, 11:10 PM CSTSevere Thunderstorm WarningEWXComal65 min
Nov 30, 1:57 AM CSTSevere Thunderstorm WarningEWXBastrop, Lee63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.